This post was written for CureDiva.
Long term side effects from cancer and cancer treatment. I haz 'em.
Aside from still being pretty pissed off that I had to have cancer to begin with, having to be reminded of it due to the lingering side effects just pisses me right off even more. While some of the side effects might be thought of as vanity issues, (which they aren't), others are actual, physical reminders of what happened.
Even at 7 years out, I am still dealing with the fallout. And I'm not just talking about PTSD either, of which I have a'plenty. God forbid I ever have a headache...or ANY ache or pain...or pimple. But things like, a weak left arm and mild case of lymphedema, thanks to lymph node removal surgery. The itch I feel from time to time that can't ever be scratched because there is still numbness in the back of my arm.
Early menopause and ALL the issues that come with that. Skin changes, weight gain and difficulty in losing weight...sexual things....gawd!
Chemo-brain. I haz it. Still. Some better, but still have foggy days. Also, the fear of the potential for damage to the heart from having had treatment with Herceptin...and also Radiation on my left side. So I am now a cardio freak. If I can't get in a certain number of days a week of my cardio, I get so aggravated and paranoid.
Some of my fingernails still have a blue tint to the nail beds. And one has a permanent dark stripe down it that developed and was much darker during chemo. And my nails are some weaker.
And still, hair issues. My eyebrows and eyelashes like to come and go. Some leg hair never came back (which that one is fine with me). And now, it appears the hair on my head is thinning. Hormone issues? Or just the life cycle of a hair follicle? Since most of it fell out at the same time.... Eh, it's whatever. Any day with hair is a good day. But damn it's getting thin. I think... It just seems like I'm experiencing an increase in the fallout. Like there's constantly a hair tickling me on my leg or down my shirt or something. And now I'm looking at it all the time trying to figure out if it's thin.
And OMG now I'm hearing about some class action lawsuit against the Taxotere people...that it is possible for the hair loss to be permanent...and the doctors aren't telling the patients this? Something like that....OMG! Just...OH EM GEE!!!! And now, since I think I'm thinning, I'm all paranoid that this might be a delayed long term effect...and I might be headed back to baldness.....
Anyway.....were you warned about the long term side effects that could linger long after treatment was over? I probably was, but I sure don't remember.
Yes, it does go on and on. I sure wasn't warned by the medical community.
Hey there Eileen! You know what, I sure wasn't either, I don't think. But then again, I also don't remember being told I was stage 3 either...I spent the first 2 years thinking I was stage 2....not sure how that happened. And I also don't even recall being told about lymphedema at all. Effin cancer...
It never ends. Every time I take that little white pill (Tamox), I remember I am dealing with cancer. The side effects of cancer treatments suck! I don't recall being told about the long-term side effects either. In fact, I found out about the Tamox side effects when I read about them. I think doctors like to deal with issues as they come, at least in the oncology world. Their main worry is to keep us alive.
I am sorry you're dealing with these long-terms side effects. I've heard about the lawsuits regarding Taxorete. I have mixed feelings about that. I am not sure who they're going after but I sure hope it isn't the hospitals (but the maker(s)). It is unacceptable that patients aren't been told about the consequences of these treatments. Yes, treatments save our lives, but we should still be aware of the risks associated with these drugs.
Agree 100% Rebecca! I was basically told "dead or bald.." Made the choice... xx
One of the first big thorny issues I tackled when I started my blog was informed consent. Way too many of us cannot begin to say we were able to give our informed consent, because it wasn't fully informed. It might not have changed our choices to have truly had complete info about the implications and collateral damage of treatment, but it sure would have been nice to have had some warning. Instead, here we are, wishing to be finished with the whole subject of cancer when it never seems to be finished with us. Oy. xo, Kathi
It really does go on and on. I think about this all the time. It's maddening!
Hey Kathi! You hit it right on the head....I totally agree, that nothing would have changed, but some warning would have been good. And I'm so sick of dealing with s/e's daily. xx
Maddening. Indeed. xx
Post a Comment